Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 32, NWS Caribou, ME

July 4, 2002Hancock County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 4, 2002, 6:17 PM EDT for Hancock County, Maine. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 6:17 PM EDT (22:17 UTC)
Expired
Jul 4, 2002, 7:15 PM EDT
In force
58 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Hancock County, ME

The radar

The Portland,ME radar (KGYX), 168 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:45 PM EDTThunderstorm Wind 52 EAmherst, MENumerous trees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 6:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2495 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

095 
WUUS51 KCAR 042217
SVRCAR
MEC009-042315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
612 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHEAST MAINE

* UNTIL 715 PM EDT

* AT 612 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 7 MILES     
  NORTH OF GREAT POND...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREAT POND AT 635 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN. 

$$

HEWITT
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 4, 3:30 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
330 PM EDT THU JUL 4 2002

SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION FROM THE WEST TONIGHT. THIS FRONT WILL
BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. THE FRONT WILL MOVE EAST OF
THE REGION LATE TONIGHT. AN UPPER LEVEL LOW PRESSURE AREA WILL MOVE
ACROSS THE REGION FRIDAY THROUGH SUNDAY.

DISCUSSION...
TORNADO WATCH CONTINUES IN EFFECT UNTIL 6 PM FOR ALL OF NORTHERN AND
EASTERN MAINE. BUSY AFTERNOON WITH PLENTY OF CONVECTION ACROSS NORTHERN
MAINE AT TIME.

COLD FRONT WILL CROSS THE REGION TONIGHT. EXPECT ACTIVITY TO DIMINISH
LATER TONIGHT AFTER THE PASSAGE OF THE FRONT. MODELS INDICATE LARGE UPPER
LEVEL LOW WILL SLOWLY CROSS THE REGION THROUGH SATURDAY. SERIES OF VORT
MAXS ROTATING THROUGH THE UPPER LEVEL LOW WILL RESULT IN A CONTINUED CHANCE
FOR SHOWERS AND POSSIBLE THUNDERSTORMS MAINLY DURING THE DAYTIME HOURS
FRIDAY AND AGAIN ON SATURDAY.

THE UPPER LEVEL LOW WILL START TO PULL AWAY FROM THE REGION ON SUNDAY WITH
DRIER AIR RETURNING THROUGH MONDAY. ANOTHER COLD FRONT WILL APPROACH THE
REGION FROM THE NORTHWEST MONDAY NIGHT AND INTO TUESDAY BRINGING THE NEXT
CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION.

COASTAL WATERS...
NO HEADLINES COASTAL WATERS.

.CAR...TORNADO WATCH IN EFFECT UNTIL 600 PM FOR ALL OF NORTHERN AND
       EASTERN MAINE.

TD

In the hours before

Special weather statement, Jul 4, 12:40 PM EDT, 5 hours 37 minutes before
MEZ001>006-010-011-015>017-029>032-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1240 PM EDT THU JUL 4 2002

...A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHERN AND EASTERN MAINE UNTIL
600 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF
NORTHERN AND EASTERN MAINE UNTIL 600 PM EDT TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE REGION THIS AFTERNOON.
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
TORNADOES...DAMAGING WINDS...LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING.

IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER IMMEDIATELY.
REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN CARIBOU OR
LOCAL LAW ENFORCEMENT.

NORCROSS
Local storm report, Jul 4, 3:15 PM EDT, 3 hours 2 minutes before
PWMLSRCAR ALL
TTAA00 KCAR DDHHMM

PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE CARIBOU ME
315 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    PRESQUE ISLE              ME   WIND DAMAGE
07/04/02   AROOSTOOK                      3 TREES DOWN...CHIMNEY
                                          DAMAGED...FENCE BLOWN DOWN

1145 AM    MAPLETON                  ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN...SMALL BUILDING
                                          DAMAGED...WIND ESTIMATED AT
                                          70 MPH

1155 AM    NEW SWEDEN                ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN

1215 PM    CASTLE HILL               ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN

1230 PM    PRESQUE ISLE              ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN

APFFEL
Special weather statement, Jul 4, 6:14 PM EDT, 3 minutes before
MEZ011-015>017-029-030-032-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
614 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 10 PM FOR PENOBSCOT...WASHINGTON AND HANCOCK COUNTIES IN MAINE.
A LINE OF THUNDERSTORMS FROM NEAR TOPSFIELD TO BANGOR WILL CONTINUE
TO AFFECT THE AREA THIS EVENING. THE STORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.

THE TORNADO WATCH THAT WAS IN EFFECT EARLIER EXPIRED AT 600 PM.

GABRIC

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:22 PM EDTTornado WarningCARPenobscot38 min
Jul 3, 8:30 PM EDTSevere Thunderstorm WarningCARHancock60 min
Jul 3, 9:09 PM EDTSevere Thunderstorm WarningCARWashington51 min
Jul 3, 10:00 PM EDTSevere Thunderstorm WarningCARHancock, Washington60 min
Jul 3, 10:23 PM EDTSpecial Marine WarningCAR97 min
Jul 3, 11:31 PM EDTSevere Thunderstorm WarningCARAroostook89 min
Jul 4, 1:02 AM EDTSevere Thunderstorm WarningCARAroostook43 min
Jul 4, 1:52 AM EDTSevere Thunderstorm WarningCARAroostook38 min
Jul 4, 9:51 AM EDTSevere Thunderstorm WarningCARAroostook39 min
Jul 4, 11:08 AM EDTSevere Thunderstorm WarningCARAroostook52 min
Jul 4, 11:59 AM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis61 min
Jul 4, 12:10 PM EDTTornado WarningCARAroostook50 min
Jul 4, 12:38 PM EDTTornado WarningCARAroostook22 min
Jul 4, 12:58 PM EDTSevere Thunderstorm WarningCARAroostook32 min
Jul 4, 1:32 PM EDTSevere Thunderstorm WarningCARAroostook58 min
Jul 4, 3:18 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis57 min
Jul 4, 3:38 PM EDTTornado WarningCARAroostook52 min
Jul 4, 4:30 PM EDTSevere Thunderstorm WarningCARAroostook45 min
Jul 4, 5:13 PM EDTSevere Thunderstorm WarningCARPenobscot47 min
Jul 4, 5:32 PM EDTSevere Thunderstorm WarningCARWashington43 min
Jul 4, 6:05 PM EDTSevere Thunderstorm WarningCARPenobscot25 min
Jul 4, 6:25 PM EDTSevere Thunderstorm WarningCARWashington65 min
Jul 4, 7:29 PM EDTSevere Thunderstorm WarningCARWashington61 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.